A patient with bipolar disorder presents to the Emergency Department (ED) with mental status change, diarrhea, nausea and vomiting after ingesting ten lithium carbonate tablets with suicidal intent. She is admitted to the hospital, treated for acute lithium toxicity and discharged to a skilled nursing facility. The provider’s diagnostic statement listed toxic encephalopathy due to lithium toxicity. Coding professionals are confused about the instructional note under code G92, which states “code first (T51-T65) to identify toxic agent,” because the code for lithium poisoning/toxicity is outside of the range. How is toxic encephalopathy due to lithium poisoning/toxicity coded?
Assign code T43.592A, Poisoning by other antipsychotics and neuroleptics, intentional self- harm, initial encounter, as the principal diagnosis. Code G92, Toxic encephalopathy, should be assigned as an additional diagnosis. The code first note is intended to provide sequencing guidance when coding toxic effects, and does not preclude assigning code G92 along with poisoning codes. In this case, since the toxic encephalopathy was due to a poisoning rather than an adverse effect, the poisoning code would be sequenced first.